Texas, 2024Damaging Winds and High Wind in Texas, August 16, 2024
August 16, 2024 · NWS LUB · 3 events in 3 counties and zones
A third consecutive afternoon of isolated thunderstorms developed across the region. Very hot temperatures allowed storms to initially develop in the central and southern Texas Panhandle and slowly move southeastward.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A third consecutive afternoon of isolated thunderstorms developed across the region. Very hot temperatures allowed storms to initially develop in the central and southern Texas Panhandle and slowly move southeastward. A dry sub-cloud layer allowed these storms to produce strong wind gusts as the surface. Some of these isolated storms became severe with several Texas Tech University West Texas mesonet sites recording severe wind gusts. A wake low developed within the stratiform region of departing thunderstorms and generated a severe wind gust of 59 mph near Friona (Parmer County) measured by the Texas Tech University West Texas mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 16, 5:25 PM CST, 12 minutes earlier.
Area forecast discussion, Aug 16, 5:25 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Fri Aug 16 2024
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 204 PM CDT Fri Aug 16 2024
The upper ridge has been slowly meandering eastward this morning and
expected to be centered over New Mexico by this afternoon. Height
rises and south southwesterly downsloping surface winds will help to
give way to widespread triple digit heat across the forecast area.
As convective temperatures are breached this afternoon, the chance
for thunderstorms will increase along surface troughing across
eastern New Mexico and into the Texas Panhandle. As of 1 PM CDT, the
development of cumulus clouds can be seen on visible satellite
imagery across eastern New Mexico into the Panhandle of Texas and
Oklahoma in conjunction with a shallow layer of mid-level moisture.
Not much buoyant air present today with SBCAPE values around or less
than 1000 J/kg. However, bulk shear around 20 to 25 knots will
suffice for supporting a few updrafts. Storms will be high-based
with DCAPE values around 2000 J/kg. Thus, the main threats this
evening will be strong wind gusts. Any storm that develops may
produce locally heavy rainfall and flooding concerns. Storms will
quickly diminish as the sun sets and the boundary layer decouples
with the loss of daytime heating.
Tonight, temperatures will mild and remain above normal in the upper
60s to 70s. The upper ridge will continue to move northeast into
northeastern New Mexico. Southerly surface winds will prevail with
continued widespread triple digit heat. Thus, a Heat Advisory for
will be issued for tomorrow afternoon Noon to 8 PM CDT.
Precipitation chances remain low tomorrow afternoon. However, if a
storm or two were to develop the best chances would be across the
far southern Texas Panhandle.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 204 PM CDT Fri Aug 16 2024
The heat will continue unabated through the forecast period as upper
level ridging will remain overhead, although the center of this
ridge will have some movement that will cause some relatively minor
fluctuations in day-to-day temperatures. The relatively flat/zonal
pattern over the CONUS with the subtropical ridge extending from
southern California to the Gulf Coast today will amplify through the
weekend with the ridge building northward over the entirety of the
Great Plains while troughs over both coasts deepen. This will bring
the center of the high over the Texas and Oklahoma panhandles before
a modest retrograde westward over eastern New Mexico early next
week. The highly amplified pattern over the eastern two-thirds of
the CONUS could lead to some surface flow moving into the forecast
area with the possibility of some cooling away from the more extreme
temperatures of the weekend to early next week. However, 12Z
extended MOS values are backing off on the cooling and approaching
the warm end of guidance where NBM sits. Will make no change from
the initialization while will lead to likely Heat Advisory criteria
being reached off the Caprock each day through Wednesday and
possibly beyond that into Thursday and Friday. Unfortunately the
strength and positioning of the ridge do not favor precipitation
across the forecast area at least through Wednesday and likely
through the end of the period.
&&
.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Fri Aug 16 2024
A line of thunderstorms currently moving southward across the TX
Panhandle and may make it to KCDS later this evening. Otherwise
VFR and light winds will continue.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ024>026-031-032-
037-038-042>044.
Heat Advisory from noon to 8 PM CDT Saturday for TXZ024>026-031-
032-037-038-043-044.
&&
SHORT TERM...11
LONG TERM....07
AVIATION...19
Hazardous weather outlook, Aug 16, 1:07 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
207 PM CDT Fri Aug 16 2024
TXZ021>044-171915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
207 PM CDT Fri Aug 16 2024
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
High temperatures of 105 to 109 degrees are expected today for
locations along and east of the Caprock Escarpment. A Heat Advisory
is in effect for this area until 8 PM CDT.
Isolated to scattered thunderstorms are expected to develop over the
far southern Texas Panhandle this afternoon and evening. Wind gusts
up to 60 mph and brief heavy rain will be possible with the
strongest of these storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
High temperatures of 105 to 109 degrees are expected Saturday for
locations along and east of the Caprock Escarpment. A Heat Advisory
has been issued for Noon to 8 PM CDT tomorrow.
High temperatures of 105 to 109 degrees are likely for areas off the
Caprock from Sunday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 5:31 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
631 PM CDT Fri Aug 16 2024
TXZ021>024-170000-
Briscoe TX-Swisher TX-Castro TX-Parmer TX-
631 PM CDT Fri Aug 16 2024
...A LINE OF THUNDERSTORMS WILL IMPACT NORTHEASTERN
PARMER...NORTHERN CASTRO...NORTHERN SWISHER AND NORTHWESTERN BRISCOE
COUNTIES THROUGH 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Buffalo Lake, or 18 miles east of Hereford, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tulia, Dimmitt, Silverton, Happy, Summerfield, Vigo Park, Easter,
Mackenzie Reservoir, and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3475 10121 3446 10126 3456 10261 3475 10256
TIME...MOT...LOC 2331Z 285DEG 22KT 3476 10209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
APThunderstorm Wind, Swisher
- When
- August 16, 5:37 PM CST to 5:39 PM CST
- Where
- Swisher County, 1 mi E of Happy
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -101.832
A Texas Tech University West Texas mesonet site near Happy measured severe wind gusts from 1737 CST through 1739 CST. A peak wind gust of 65 mph was measured at 1737 CST.
Thunderstorm Wind, Castro
- When
- August 16, 6:51 PM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
A Texas Tech University West Texas mesonet site near Hart measured a severe wind gust of 59 mph.
High Wind, Parmer
- When
- August 16, 10:15 PM CST
- Where
- Parmer forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 16, 20242 deaths · 2 events
- Flash Flood and Hail in Ohio, August 16 to 17, 2024$310,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Missouri, August 16, 2024$105,000 · 69 kt wind · 30 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2024$129,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Alabama, August 16 to 18, 2024$3,000 · 1.75 in hail · 65 events
- Damaging Winds in Arkansas, August 16, 2024$92,000 · 74 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 16, 2024$93,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, August 16, 2024$35,000 · 1 in hail · 6 events
- Damaging Winds in Alabama, August 16, 2024$22,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 16 to 17, 20242.75 in hail · 19 events
- Excessive Heat and Heat in Alabama, August 16, 202413 events
- Damaging Winds in Tennessee, August 16, 202461 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193951, 1193953, 1193956.